|Year : 2014 | Volume
| Issue : 6 | Page : 660-661
Venlafaxine induced akathisia: A case report
Sandeep Grover, Vijaya Lakshmi Valaparla
Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh, India
|Date of Submission||28-Jul-2014|
|Date of Decision||17-Sep-2014|
|Date of Acceptance||08-Oct-2014|
|Date of Web Publication||18-Nov-2014|
Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh
Source of Support: None, Conflict of Interest: None
Venlafaxine is a serotonin-norepinephrine reuptake inhibitor used for the management of depression and anxiety disorders. The drug has been rarely reported to be associated with the development of akathisia. A review of the literature revealed only three such case reports. In this report we present the case of a middle-aged female, who developed akathisia while receiving venlafaxine (225 mg/day). The patient was suffering from recurrent depressive disorder and Crohn's disease. She was earlier treated with Cap venlafaxine up to 75 mg/day, but had a relapse of depressive symptoms when an attempt was made to taper off venlafaxine. When she presented to us, her depressive symptoms amounted to severe depression without psychotic symptoms. In view of the past response to venlafaxine, she was restarted on venlafaxine, but did not achieve remission of symptoms with the earlier dose and hence, venlafaxine was increased up to 225 mg/day. Within 48 h of increasing venlafaxine to 225 mg/day, she developed akathisia, which subsided after stopping venlafaxine.
Keywords: Adverse drug reactions, akathisia, venlafaxine
|How to cite this article:|
Grover S, Valaparla VL. Venlafaxine induced akathisia: A case report
. Indian J Pharmacol 2014;46:660-1
| » Introduction|| |
Akathisia is characterized by a subjective feeling of restlessness and an urge to move.  It is most commonly reported to be associated with the use of neuroleptic medications; however, there are reports of akathisia due to organic causes too.  Over the years akathisia has also been reported with the use of various selective serotonin reuptake inhibitors and other antidepressants like the nefazodone. , There are also few case reports of akathisia with venlafaxine. ,, In this report, we present a case of akathisia associated with venlafaxine.
| » Case Report|| |
The 33-year-old female suffering from Crohn's disease for 5 years, with frequent relapses for which she received prednisolone on and off presented with recurrent depressive disorder since 3 years. History revealed that she had first episode of depression 3 years back, amounting to moderate depression without somatic symptoms. After about 3 months of onset of symptoms, she was started on venlafaxine 75 mg/day with which she achieved remission and maintained the improved status for next 1½ years. After this an effort was made to taper off venlafaxine. However, while on venlafaxine 37.5 mg/day, she had a relapse of depressive symptoms that also coincided with relapse of her Crohn's disease. She presented to us after 3 months with symptoms suggestive of severe depression without psychotic symptoms. She was on venlafaxine 37.5 mg/day along with mesalamine 1.2 mg once a day. In view of the depressive symptoms, venlafaxine was gradually increased to 150 mg/day over the next 6 weeks, with which patient had about 60% reduction in her depressive symptoms. In view of the residual symptoms, venlafaxine was further increased to 187.5 mg/day. A further reduction in the depressive symptoms by 75% was observed over the next 2 weeks. Later venlafaxine was increased to 225 mg/day. Within 48 h of increasing the dose to 225 mg/day, she started to complain of a sense of inner restlessness and would often change the position in the chair while sitting. Over the next few days' symptoms worsened further, and she could not sit at one place or stand continuously for few minutes and would keep on tapping her feet. The restlessness was associated with jerky movements of the limbs. On mental status examination, she was found to be restless, fidgety, frequently changing postures and complained of severe distress due to these symptoms. There were no accompanying worsening of depressive symptoms, emergence of manic symptoms, tonic-clonic seizure activity and worsening of Crohn's disease. The restlessness would subside during the sleep. There was no history of poor compliance with venlafaxine. On Barnes Akathisia Rating Scale, her score was 9 with a global clinical assessment rating of 4. A diagnosis of Venlafaxine induced akathisia was considered, and she was treated with Clonazepam 0.5 mg twice a day and Propranolol up to 120 mg/day for 1-week, but the symptoms persisted. Later venlafaxine was reduced to 150 mg/day however akathisia persisted, and depressive symptoms worsened. Following this Cap venlafaxine was stopped, and she was started on sertraline. Withdrawal of venlafaxine led to amelioration of akathisia over a period of 8-10 days. Sertraline was increased up to 150 mg/day with no complications. Her depression remitted with sertraline, and she has been maintaining well.
| » Discussion|| |
We found only three case reports of venlafaxine associated akathisia. ,, In the first case development of akathisia with venlafaxine was observed in a 53-year-old female who was suffering from multiple physical illnesses including hyperthyroidism and was receiving methimazole and venlafaxine 150 mg/day. Additionally she was receiving amlodipine 5 mg/day, bisoprolol 5 mg/day, clopidogrel 75 mg/day, glipizide 10 mg/day, montelukast 10 mg/day, fluticasone 250/150 inhaler, prednisone 5 mg/day, lansoprazole 30 mg/day and alprazolam 3 mg/day in divided doses. Patient developed features of akathisia after the methimazole was increased from 20 to 30 mg/day. However, the patient was not disturbed by the akathisia, and the symptoms responded to a reduction in venlafaxine to 75 mg/day.  In the second case akathisia was observed in an elderly subject who also had multiple physical comorbidities and was receiving metoprolol 25 mg/day, glipizide 15 mg/day, metformin 1,500 mg/day, aspirin 81 mg/day, divalproex sodium 250 mg/day along with venlafaxine 150 mg/day. The akathisia subsided in 3 days of withdrawing venlafaxine.  In the third case, akathisia was observed in a 40-year-old man with venlafaxine 150/day that subsided with use of biperiden.  If we look at the commonalities between these cases, 2 out of the 3 cases had presence of physical morbidity and akathisia was observed in all the cases at the dose of 150 mg/day. When we compare our case with those reported in the literature, our patient also had medical comorbidity in the form of Crohn's disease. In the case presented by us, patient was able to tolerate venlafaxine up to 150 mg/day without any complications, but developed akathisia after increasing the dose to 225 mg/day. During this period, there was no change in the dose of mesalamine. Literature search did not reveal any association of mesalamine with akathisia. Accordingly in view of temporal correlation of onset of akathisia and subsidence of akathisia with increase in dose and stoppage of venlafaxine respectively, it was concluded that the akathisia was indeed caused by venlafaxine. As per Naranjo adverse reaction probability scale, the causality score was 7, suggesting a probable association.
Exact mechanism of the antidepressant related akathisia is not known, but it is hypothesized that interactions of various monoamine transmitters at the cortical and basal ganglion level may be responsible. Increase in serotonin levels due to venlafaxine possibly leads to inhibition of dopaminergic pathways, which possibly leads to akathisia. 
To conclude, the authors recommended a close monitoring of patient for development of akathisia whenever venlafaxine dose is 150 mg/day or above.
| » References|| |
Sachdev P. The development of the concept of akathisia: A historical overview. Schizophr Res 1995;16:33-45.
Basu B, Gangopadhyay T, Dutta N, Mandal B, De S, Mondal S. A case of akathisia induced by escitalopram: Case report and review of literature. Curr Drug Saf 2014;9:56-9.
Eberstein S, Adler LA, Angrist B. Nefazodone and akathisia. Biol Psychiatry 1996;40:798-9.
Ng J, Sansone RA, McDonald S. Akathisia and abnormal movements of the upper extremities with venlafaxine and methimazole. Gen Hosp Psychiatry 2009;31:388-90.
George M, Campbell JJ 3 rd
. Venlafaxine causing akathisia: A case report. J Neuropsychiatry Clin Neurosci 2012;24:E3-4.
Lai CH. Venlafaxine-related akathisia side-effects and management in a depressed patient. Psychiatry Clin Neurosci 2013;67:127-8.
Gill HS, DeVane CL, Risch SC. Extrapyramidal symptoms associated with cyclic antidepressant treatment: A review of the literature and consolidating hypotheses. J Clin Psychopharmacol 1997;17:377-89.
|This article has been cited by|
| || |
| ||Reactions Weekly. 2015; 1533(1): 439 |
|[Pubmed] | [DOI]|